8.1. A 40 year old previously well male presents with a ruptured appendix and associated peritonitis (Day 0). He returns to theatre 3 days later with ischaemic colitis and requires a right hemicolectomy. At laparotomy, he is noted to have extensive thrombosis in his superior mesenteric vein and portal vein. Attempts to anticoagulate him postoperatively (day 5 onwards) with intravenous heparin have been unsuccessful.
His post op haematology results are as follows:
a) What are the possible factors preventing therapeutic anticoagulation in this patient?
b) List 2 strategies to effect anticoagulation with intravenous heparin.
8.2. A 28 year old man presented with a persistent epistaxis to the emergency department.
The coagulation profile was as follows:
a) What is the most likely diagnosis?
b) What would you confirm your diagnosis
8.3. A 50 year old female presents with a right deep vein thrombosis and haemoptysis.
These blood results are from her admission:
a) What is the APTT mixing test and what is its significance in this patient?
Answer and interpretation
8.1. a) What are the possible factors preventing therapeutic anticoagulation in this patient?
- Disseminated intravascular coagulation
- High clot burden
- Antithrombin III deficiency
- High Factor VIII levels
8.1 b) List 2 strategies to effect anticoagulation with intravenous heparin.
- Change to low molecular heparin, instead of unfractionated heparin
- Give cryoprecipitate and/or fresh frozen plasma (if there is confirmed ATIII
- deficiency )
- Give antithrombin III concentrate
8.2.a) What is the most likely diagnosis?
- Von Willebrand’s disease
8.2. b) What would you confirm your diagnosis
- History – easy bruising, mucosal bleeding
- Family history
- Plasma vWF levels
- Factor VIII levels /activity
8.3. a) What is the APTT mixing test and what is its significance in this patient?
- It involves mixing patient’s plasma with normal pooled platelet free plasma. If it normalized then the elevated APTT is due to factor deficiency. Partial correction suggests an inhibitor.
- These results suggest antiphospholipid syndrome in this patient